Iowa, 2023

Tornado and Hail in Iowa, June 24 to 25, 2023

June 24 to 25, 2023 · NWS DMX · 38 events in 11 counties and zones

A low pressure system slowly dropping SE form the eastern Dakotas and SW Minnesota dragged a cold front across the state during the evening and overnight hours of the 24th of June. Within the warm sector, MUCAPE values peaked in excess of 3000 J/kg during peak heating and scaled back a bit overnight but remained around or in excess of 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
$300
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system slowly dropping SE form the eastern Dakotas and SW Minnesota dragged a cold front across the state during the evening and overnight hours of the 24th of June. Within the warm sector, MUCAPE values peaked in excess of 3000 J/kg during peak heating and scaled back a bit overnight but remained around or in excess of 2000 J/kg. Effective shear values were supportive for organized convection, residing in the 35 to around 50 kt range. Morning and lingering convective activity likely played a role in initiating some storms with remnant outflow boundaries around. As a result, a number of isolated or clustered organized storms were seen during the evening and overnight hours and produced a number of reports of large hail and damaging winds. The largest hail reported was 3 inches in both Palo Alto and Black Hawk counties. A couple of funnel clouds were reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 1:16 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 24, 1:16 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
216 PM CDT Sat Jun 24 2023

.SHORT TERM.../Tonight through Sunday Night/
Issued at 217 PM CDT Sat Jun 24 2023

Forecast Impacts for the week:

...Lingering storms this evening/showers Sunday
...Cooler Monday/Tuesday & Mid to late week heat/scat storms
...Cooling into weekend

Confidence Short Term: High

Severe storms the main concern this afternoon and early evening.
Ongoing convection over north central along US20 continues to
increase while another area of concern is the south along the old
outflow boundary which is currently situated from southwest to
central Iowa, extending from US71 in the west southeast to between
US34 and US92. Initial development likely to include supercells with
all modes possible. As upper level wave moves into the area this
afternoon, storms will begin to migrate east into eastern Iowa.
After the storms exit later this evening, expecting a lull for
several hours with another round of more elevated storms over
northern Iowa into the morning hours. Sunday, the upper level low
begins to swing south with scattered showers and thunderstorms
expected to redevelop in the later morning and afternoon hours.
Lingering showers will continue into Sunday night, but then by early
Monday morning most of the showers will have exited. Lows tonight
will drop to the lower 60s northwest to the mid 60s southeast. Highs
Sunday along with stronger west winds increasing to 15 to 25 mph
will range from the the upper 60s northwest to the upper 70s
southeast. We will continue to trend lower on temperatures into
Sunday night with lows dropping into the upper 50s north to the
lower 60s southeast.

&&

.LONG TERM.../Monday through Saturday/Forecast Impacts for the week:

...Lingering storms this evening/showers Sunday
...Cooler Monday/Tuesday & Mid to late week heat/scat storms
...Cooling into weekend

Confidence Short Term: High

Severe storms the main concern this afternoon and early evening.
Ongoing convection over north central along US20 continues to
increase while another area of concern is the south along the old
outflow boundary which is currently situated from southwest to
central Iowa, extending from US71 in the west southeast to between
US34 and US92. Initial development likely to include supercells with
all modes possible. As upper level wave moves into the area this
afternoon, storms will begin to migrate east into eastern Iowa.
After the storms exit later this evening, expecting a lull for
several hours with another round of more elevated storms over
northern Iowa into the morning hours. Sunday, the upper level low
begins to swing south with scattered showers and thunderstorms
expected to redevelop in the later morning and afternoon hours.
Lingering showers will continue into Sunday night, but then by early
Monday morning most of the showers will have exited. Lows tonight
will drop to the lower 60s northwest to the mid 60s southeast. Highs
Sunday along with stronger west winds increasing to 15 to 25 mph
will range from the the upper 60s northwest to the upper 70s
southeast. We will continue to trend lower on temperatures into
Sunday night with lows dropping into the upper 50s north to the
lower 60s southeast.
Issued at 217 PM CDT Sat Jun 24 2023

Confidence: Medium

After the system exits the region by Monday afternoon, lingering
showers will be possible east during the day as some lingering lift
and cyclonic circulation remains over the region. High pressure will
cross the region and keep the region dry for the next 36 hours. A
developing lee side system and some return of moisture will enter
the picture by late Tuesday night into Wednesday as scattered
overnight storms return to our western areas mainly west of I35.
Though bulk wind shear will be favorable for some stronger storms
Wednesday, it appears that instability will be somewhat limited
until late afternoon when H700 temperatures warm to +10 to +12C,
possibly limiting convective development. As we move deeper into the
extended, the models diverge on timing of another more significant
wave. The Euro lags the GFS in bringing a round of thunderstorms
with the GFS showing another round by Thursday afternoon into Friday
afternoon while the Euro is favoring a Friday into Saturday timing.
Overall, we will continue to warm into the mid to late week with the
warmest day expected to to Thursday as highs reach the mid 80s north
to the lower to mid 90s in the far south. Depending on the timing of
the late week system, we may hold onto another very warm day for
Friday with similar highs expected. The passage of the system will
turn back the dial on temperatures with H850 temperatures lowering
to the low to mid 10s; bringing afternoon highs back to the 70s and
lower 80s with more comfortable levels of humidity for the weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1226 PM CDT Sat Jun 24 2023

Main concern today will be coverage and strength of convection.
Ongoing thunder near ALO and south toward DSM/OTM will expand and
strengthen aft 19-20z with svr potential increasing with wind
gusts/large hail possible with storms. Have not added gust
potential yet in terminal tempo groups, but will update as needed.
Aft 01z, storms mainly exit with some redevelopment near MCW aft
04z. Scattered storms again aft 15z Sunday will be covered in next
package. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jun 24, 2:29 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 AM CDT Sat Jun 24 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-250830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will cross western Iowa this morning. Some storms
may be severe with damaging winds. These initial storms are
expected to weaken as they move into central Iowa, although
lightning will remain a threat.

Another round of storms is expected to develop this afternoon
over central Iowa. In addition to the risk of lightning, this
second round will have the potential to become severe with large
hail, damaging wind, and tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storm chances will linger Sunday across the northeast half of the
state. These storms appear unlikely to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely today.

DMD

In the hours before

Special weather statement, Jun 24, 8:33 AM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
933 AM CDT Sat Jun 24 2023

IAZ026>028-037>039-048>050-241500-
Black Hawk IA-Bremer IA-Tama IA-Story IA-Grundy IA-Hardin IA-
Marshall IA-Franklin IA-Butler IA-
933 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of northeastern Story,
northern Marshall, eastern Hardin, Black Hawk, northern Tama, Bremer,
eastern Franklin, Grundy and Butler Counties through 1000 AM CDT...

At 932 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Hampton to 11 miles
southwest of Eldora. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Eldora around 945 AM CDT.

Other locations in the path of these storms include Allison, Conrad,
Grundy Center, Clarksville and Greene.

This includes Interstate 380 between mile markers 56 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9230 4223 9230 4213 9331 4289 9313
      4291 9299 4291 9208 4247 9208 4247 9206
      4230 9207
TIME...MOT...LOC 1432Z 248DEG 36KT 4277 9310 4222 9323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Local storm report, Jun 24, 10:00 AM CST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1100 AM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     Tstm Wnd Dmg     1 NE Ames               42.03N 93.61W
06/24/2023                   Story              IA   Broadcast Media

            Tree branch fell on car parked in street.
            Report relayed by WHO media via social
            media. Time estimated by radar.

&&

rev

The radar

The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

32 hail, 4 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Warren

When
June 24, 1:30 PM CST
Where
Warren County, 0.86 mi SE of Indianola
Measured
1 in hail
Reported by
Public
Coordinates
41.360, -93.560

Public reported 1 inch hail, relayed from NWS Chat.

Hail, Warren

When
June 24, 1:31 PM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.360, -93.570

KCCI relayed viewer report of 1.75 inch hail. Delayed report.

Hail, Franklin

When
June 24, 3:00 PM CST
Where
Franklin County, 0.69 mi S of Hansell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.760, -93.100

Trained spotter reported hail, with largest stones being quarter sized.

Funnel Cloud, Boone

When
June 24, 3:10 PM CST
Where
Boone County, 1.38 mi N of Boone
Reported by
Public
Coordinates
42.090, -93.880

Public reported a brief funnel cloud north of Boone. Image viewed on social media.

Thunderstorm Wind, Black Hawk

When
June 24, 3:44 PM CST
Where
Black Hawk County, 3.49 mi N of North Cedar
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.600, -92.460

KWWL relayed images of uprooted tree and gazebo damage. Time estimated from radar.

Hail, Wapello

When
June 24, 3:49 PM CST
Where
Wapello County, 3.17 mi NNE of Dudley
Measured
0.75 in hail
Reported by
Public
Coordinates
41.120, -92.640

Public reported penny sized hail via mPing app.

Hail, Bremer

When
June 24, 3:55 PM CST
Where
Bremer County, 0.86 mi SW of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -92.490

Public reported quarter sized hail via mPing app.

Hail, Wapello

When
June 24, 3:59 PM CST
Where
Wapello County, 3.13 mi W of Blakesburg Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.980, -92.640

Public reported quarter sized hail via mPing app.

Hail, Wapello

When
June 24, 4:02 PM CST
Where
Wapello County, 2.94 mi NE of Blakesburg
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.960, -92.640

Trained spotter reported at least quarter sized hail. Also noted flag pole snapped in front yard.

Hail, Wapello

When
June 24, 4:04 PM CST
Where
Wapello County, 2.5 mi WSW of Blakesburg Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.960, -92.620

Public reported quarter sized hail.

Hail, Butler

When
June 24, 4:08 PM CST
Where
Butler County, 2.13 mi SSW of Aredale
Measured
1 in hail
Reported by
Public
Coordinates
42.800, -93.010

Public reported quarter sized hail via mPing app.

Thunderstorm Wind, Cass

When
June 24, 4:13 PM CST
Where
Cass County, 2.81 mi N of Marne
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.490, -95.130

Trained spotter reported power lines down and debris along Boston rd. This is a delayed report.

Hail, Wapello

When
June 24, 4:16 PM CST
Where
Wapello County, 2.2 mi WNW of Rutledge
Measured
1.25 in hail
Reported by
Public
Coordinates
40.990, -92.510

Public reported half dollar sized hail via spotternetwork.org.

Hail, Wapello

When
June 24, 4:22 PM CST
Where
Wapello County, 2.2 mi ENE of Rutledge
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -92.430

Public reported quarter sized hail via mPing app.

Thunderstorm Wind, Cass

When
June 24, 4:23 PM CST
Where
Cass County, 1.55 mi W of Marne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.450, -95.150

Public reported, via social media, multiple large branches down on the road 2 miles west of Marne.

Hail, Wapello

When
June 24, 4:25 PM CST
Where
Wapello County, 1.71 mi WNW of Agency
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.990, -92.400

Trained spotter reported tennis ball sized hail.

Hail, Wapello

When
June 24, 4:26 PM CST
Where
Wapello County, 1.25 mi WSW of Ottumwa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -92.420

Trained spotter reported quarter sized hail.

Hail, Wapello

When
June 24, 4:57 PM CST
Where
Wapello County, 2.09 mi SW of Eldon
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -92.200

Public reported quarter sized hail via mPing app.

Hail, Kossuth

When
June 24, 8:28 PM CST
Where
Kossuth County, 0.5 mi W of Sexton
Measured
1.25 in hail
Reported by
Public
Coordinates
43.080, -94.090

Public reported half dollar sized hail east of Algona on Highway 18. Location estimated from radar.

Hail, Palo Alto

When
June 24, 9:52 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.110, -94.680

Law enforcement reported golf ball sized hail falling in Emmetsburg.

Hail, Palo Alto

When
June 24, 9:55 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
43.110, -94.680

Law enforcement relayed report of nearly baseball sized hail in Emmetsburg. This is a delayed report and time estimated from radar.

Hail, Palo Alto

When
June 24, 9:55 PM CST
Where
Palo Alto County, 1.66 mi ESE of Emmetsburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.110, -94.670

Emergency manager reported leaf damage to tress around down and some brachhes down as well from golf ball sized hail. This is a delayed report.

Hail, Palo Alto

When
June 24, 10:00 PM CST
Where
Palo Alto County, 2.45 mi NW of Cylinder
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
43.100, -94.610

Local media relayed report of measured 3 inch hail west of Cylinder. This is a delayed report and time and location estimated from radar.

Hail, Palo Alto

When
June 24, 10:00 PM CST
Where
Palo Alto County, 1.22 mi NE of Cylinder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -94.550

Trained spotter reported quarter sized hail.

Tornado, Pocahontas

When
June 24, 10:02 PM CST to 10:07 PM CST
Where
Pocahontas County, 1.9 mi N of Pocahontas Muni Arpt to 3.78 mi NE of Pocahontas Muni Arpt
Rating
EF0
Path length
2.77 mi
Path width
80 yd
Property damage
$10,000
Crop damage
$300
Reported by
Social Media
Coordinates
42.777, -94.655

Tornado developed north of Pocahontas and moved east northeast through many open cropland. The tornado did move a grain bin off its foundation and rolled it into a field across the road. The tornado continued for another half mile before lifting.

Hail, Palo Alto

When
June 24, 10:04 PM CST
Where
Palo Alto County, 1.71 mi NE of Cylinder
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.100, -94.550

Emergency manager reported golf ball sized hail intermixed with quarter sized hail north of Cylinder.

Thunderstorm Wind, Kossuth

When
June 24, 10:15 PM CST
Where
Kossuth County, 0.5 mi W of Swea City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.380, -94.310

Large tree branch downed in Swea City. Time estimated from radar.

Hail, Black Hawk

When
June 24, 11:45 PM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
42.470, -92.340

CoCoRaHS observer reported shredded leaves from ping pong ball sized hail.

Hail, Black Hawk

When
June 24, 11:48 PM CST
Where
Black Hawk County, 1.47 mi SSE of Waterloo
Measured
1.75 in hail
Reported by
Public
Coordinates
42.480, -92.340

Public reported golf ball sized hail via mPing app.

Hail, Black Hawk

When
June 24, 11:49 PM CST
Where
Black Hawk County, Cedar Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.520, -92.450

Trained spotter measured ping pong ball sized hail in Cedar Falls. .

Hail, Black Hawk

When
June 24, 11:50 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.490, -92.350

Trained spotter reported ping pong ball sized hail.

Hail, Black Hawk

When
June 24, 11:52 PM CST
Where
Black Hawk County, 2.31 mi SSW of Waterloo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.370

Trained spotter reported golf ball sized hail.

Hail, Black Hawk

When
June 24, 11:55 PM CST
Where
Black Hawk County, 1.72 mi SW of Evansdale
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.450, -92.300

Trained spotter reported baseball and larger hail.

Hail, Black Hawk

When
June 24, 11:55 PM CST
Where
Black Hawk County, 2.31 mi SSW of Waterloo
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
42.470, -92.370

KWWL relayed viewer report of baseball sized hail.

Hail, Black Hawk

When
June 25, 12:00 AM CST
Where
Black Hawk County, 0.69 mi S of Evansdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.460, -92.280

KWWL forwarded report of golf ball sized hail.

Hail, Black Hawk

When
June 25, 12:00 AM CST
Where
Black Hawk County, 1.02 mi E of Casebeer Hgts
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.470, -92.250

Trained spotter reported half dollar sized hail.

Hail, Black Hawk

When
June 25, 12:00 AM CST
Where
Black Hawk County, 0.86 mi NW of Gilbertville
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
42.430, -92.230

CoCoRaHS observer reported shredded leaves from ping pong ball sized hail. This is a delayed report.

Hail, Black Hawk

When
June 25, 12:03 AM CST
Where
Black Hawk County, 2.31 mi NNW of Orange
Measured
1.75 in hail
Reported by
Public
Coordinates
42.460, -92.390

Public reported golf ball sized hail via mPing app.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106458, 1106459, 1106460, 1106461, 1106462, 1106463, 1106464, 1106465, 1106466, 1106467, 1106468, 1106469, 1106470, 1106471, 1106472, 1106473, 1106474, 1106475, 1106476, 1106477, 1106478, 1106494, 1106480, 1106492, 1108275, 1106479, 1106495, 1106493, 1106482, 1106481, 1106487, 1106488, 1106486, 1106489, 1106483, 1106484, 1106491, 1106485.